Florida, 2017

Wildfire in Florida, February 15 to 18, 2017

February 15 to 18, 2017 · NWS TBW · 1 event in 1 county or zone

Dry conditions and breezy winds allowed a wildfire to spread through southeastern Polk County, destroying numerous homes and outbuildings.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Dry conditions and breezy winds allowed a wildfire to spread through southeastern Polk County, destroying numerous homes and outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 15, 9:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 15, 9:40 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
940 AM EST Wed Feb 15 2017

.FOR THE MORNING UPDATE...
Mostly cloudy skies this morning over the northern forecast
area with mostly sunny skies over the southern half of the
region.  A cold front will push across the eastern Gulf of
Mexico and Florida peninsula today with a broken band of
showers and a few thunderstorms moving across the forecast
area. Marginal risk of severe thunderstorms persists,
however overall satellite presentation not all that
impressive this morning. Main U/L dynamics are lifting well
north of the forecast area, and significant dry air aloft as
evidenced by 12Z TBW skew-T of only 0.73 inches, is
inhibiting thunderstorm development.

If isolated thunderstorm activity over the eastern Gulf is
able to maintain itself and push onshore, relatively high
deep layer shear is evident with bulk shear of 35 to 40
knots with helicity values of around 200. Low level jet of
40 to 45 knots is expected to advect over the area by this
afternoon mainly from the Tampa area north which would
create favorable conditions for damaging wind gusts with
stronger thunderstorms. Key will be if thunderstorm activity
is able to hold together given numerous inhibiting factors.
And given current conditions, that is not looking likely.

Gradient will tighten over the region this morning and
afternoon with gusty southwest winds of 25 to 35 mph
developing...which will create hazardous boating conditions
on area lakes as well as on the coastal waters of west
central Florida. The strong winds will also create a high
risk of rip currents at area beaches. Current zones are on
track with no update planned.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

     Lake Wind Advisory until 7 PM EST this evening for Coastal
     Charlotte-Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
     Highlands-Inland Charlotte-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Polk-Sumter.

Gulf waters...Small Craft Advisory until 1 AM EST Thursday for Coastal
     waters from Englewood to Tarpon Springs FL out 20 NM-
     Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...13/Oglesby
UPPER AIR...27/Shiveley
DECISION SUPPORT...84/Austin
Hazardous weather outlook, Feb 15, 3:51 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
351 AM EST Wed Feb 15 2017

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-160000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
351 AM EST Wed Feb 15 2017

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.Day One...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected that may be capable of producing
strong gusty winds, hail, locally heavy rains, frequent deadly
lightning strikes or isolated tornadoes.

...RIP CURRENT IMPACT...
Choppy surf will produce rip currents along area beaches.

...MARINE IMPACTS...
Wind speeds of 20 to 25 knots with higher gusts will create
hazardous boating conditions for small craft operators.

.Days Two through Seven...Thursday through Tuesday.

...THUNDERSTORM IMPACT...
Saturday and Saturday Night thunderstorms are expected.
Thunderstorms will be capable of producing strong gusty
winds...locally heavy rains... and frequent deadly lightning
strikes.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

Davis

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Polk

When
February 15, 12:00 PM EST to February 18, 8:00 AM EST
Where
Polk forecast zone
Property damage
$1.1 million
Reported by
Fire Department/Rescue
Coordinates
27.949, -81.698 (the zone’s center; the record gives no point)

A wildfire started on the 15th, and quickly spread due to dry conditions and breezy winds. The fire caused 500 homes to be evacuated on the evening of the 15th, and Highways 630 and 60 were temporarily closed. The fire eventually burned 5500 acres around Indian Lake Estates and River Ranch Hunt Club in southeastern Polk County. Polk County Fire Rescue reported that 10 mobile homes, 2 single family homes, and more than 100 camp structures and outbuildings were destroyed by the fire.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672652.